PHENERGAN... why can't they put that in sleeping meds?

Discussion in 'Fibromyalgia Main Forum' started by Kimba4318, Jan 6, 2007.

  1. Kimba4318

    Kimba4318 New Member

    I hav etried every kind of sleeping med there is I think. I do sort of okay on Ambien, but have to alternate it with muscle relaxers to not build a tolerance.

    I had surgery last week and I take my PHENERGAN for nausea. 1/2 of a 25 mg. pill, and I have had the best sleep I have had in years. I am taking it at night now for nausea and it does the trick with my sleep too.

    Why can't they provide this as a sleeping med too? Maybe it is too bad for you, I am not sure. Would be nice though.

    Any ideas or experience with this medication?

    Hugs
    Kim
  2. pam_d

    pam_d New Member

    I, too, had my first experience with Phenergan after surgery when I had horrible nausea for some reason (I'd never had it before with other surgeries). Anyway, it really took care of the nausea, and it does give a person good sleep!

    I have a prescription for it now, as I am a migraine sufferer. I take Maxalt (like Imitrex) for the migraines, but it can't be taken too often. The Phenergan doesn't make the headache go away, but it does help me deal with the nausea associated with the headache between doses of Maxalt. I don't take it too often, though.

    I agree, it does make me sleepy. But also, I found it better than any OTC pill (like dramamine, for example) for nausea.

    Hugs,
    Pam
  3. TXFMmom

    TXFMmom New Member

    Phenergan was and us used for nausea, but it is quite sedating, i.e. your sleep. However, the stuff POTENTIATES NARCOTICS AND OTHER SEDATIVES LIKE CRAZY.

    We had patients, who stopped breathing, much more often when they had Phenergan combined with their narcotics. I, personally, hate the feel of the stuff.

    I was an Anesthetist for almost 25 years before being forced into disability by this DD, and there are so many other things to take for nausea, now, which are better, without the sedation.

    Once again, BE CAREFUL, VERY CAREFUL ABOUT NARCOTICS AND PHENERGAN. It also cannot be taken by certain people, and with certain conditions.

    A lot of people take a small dose of Benadryl, and achieve the same results, without the danger from the Phenergan, for sleep.
  4. Kimba4318

    Kimba4318 New Member

    Wow - okay... that is scary as I am on narcotics too now. Okay... guess I will be even more careful - that is alarming.

    Benadryl may sound like a better bet now.

    Thanks for all of the info.
    Hugs
    Kim
  5. pam_d

    pam_d New Member

    Luckily I CAN'T take sedatives of any kind (paradoxical rx) and don't use narcotics---except after surgery. Interesting that my surgeon prescribed the phenergan to help me with the post-surgery nausea, so I could then take the narcotic pain med! Luckily, I had no problems...

    Phenergan DOES help me occasionally with nausea from migraines, in a way that benedryl or dramamine just doesn't. And I never use narcotic pain meds for migraines, I find them useless. I only use the triptan Maxalt, and sparingly...

    Thanks for the warning, good info to have!

    Pam
  6. kjfms

    kjfms Member



    CNS Depressants - Phenergan Tablets and Suppositories may increase, prolong, or intensify the sedative action of other central-nervous-system depressants,

    such as alcohol, sedatives/hypnotics (including barbiturates), narcotics, narcotic analgesics, general anesthetics, tricyclic antidepressants, and tranquilizers; therefore,

    such agents should be avoided or administered in reduced dosage to patients receiving promethazine HCl.

    When given concomitantly with Phenergan Tablets and Suppositories, the dose of barbiturates should be reduced by at least one-half,

    and the dose of narcotics should be reduced by one-quarter to one-half.

    Dosage must be individualized.

    Excessive amounts of promethazine HCl relative to a narcotic may lead to restlessness and motor hyperactivity in the patient with pain; these symptoms usually disappear with adequate control of the pain.

    This is from Rx List dot com,

    Karen :)

  7. jake123

    jake123 New Member

    My neurologist prescribes these and they do boost my Relpax a bit. I'm sure that those of you who had surgery may have had nausea due to either the anesthesia or morphine that they used in the recovery room. Morphine makes my stomach turn. I don't take any opiates for migraines, just the Relpax, Phenergan and Indomethicin.